Jump to content
ClusterBusters
greeneyes87

verapamil question

Recommended Posts

I don't know about dose as It's been years since I took Verapamil BUT..  Please be very careful.  If you have a healthy heart, that stuff can be terrible on someone that's healthy.  It gave me PVC's (premature ventricle contractions), that took several years to go away after stopping the Verapamil.  (That stuff is poison in my opinion).  Some studies show it only has around 5% efficacy as well.  Sorry not meaning to give bad news.  Just want anyone taking it to be very careful of the negative side effects.  They can be deadly.

J

Share this post


Link to post
Share on other sites

Since many folks with CH need as much as 960mg/day for verap to be effective, a 40mg tablet isn't going to be very helpful to you in any event.  And certainly the effects on your heart should be monitored.  Also, if you're doing D3, you have to be sure to take the calcium at an 8-hour separation from the verapamil, which is pretty difficult to arrange.  Here's what one leading CH expert has written about verap:

Verapamil is more effective than placebo and compares favorably with lithium. Clinical practice clearly
supports the need to use relatively high doses for CH, certainly higher than those used in
cardiological indications. After obtaining a baseline EKG, start patients on 80 mg three times daily;
thereafter the total daily dose is increased in increments of 80 mg every 10-14 days. An EKG is
performed prior to each increment and at least ten days after the dose change. The dose is increased
until the cluster attacks are suppressed, side effects intervene or the maximum dose of 960 mg daily
is achieved. Side effects include constipation and leg swelling and gingival hyperplasia (patients must
monitor dental hygiene closely).

Share this post


Link to post
Share on other sites

Verapamil was effective for me at about 70% decline in hits. In high cycle went up to 1020 mg/dy...DIVIDED doses and a pre med ekg and another when dosage increased significantly. The side effects can be bad...but are considered reversible with discontinuation. In low cycle I used 480 mg/dy...and conversation on ch.com indicates this is the "sweet spot' for many clusterheads. 40 mg/dy is useless unless he/she is concerned about BP issues or other concerns....seems doubtful...

The immediate release worked better for me...the delayed release not at all. Timing the dosage to expected hit times was somewhat effective.....

I avoided side effect of constipation with lots of water and fiber....sexual dysfunction has been reported but was not an issue for me.

Typical therapy is to do a prednisone or methylpredinsone taper (IV and/or tablets) to "break" a cycle until the verapamil became effective...typically 10-14 days....

If I read you right I couldn't disagree with your Doc MORE. Unsupervised dosage change of a medication...... especially with minimal instruction is: nucking FUTS!

Best

Jon

Share this post


Link to post
Share on other sites

He told me at first to take it 3 times a day then said no do 2. Take 1 after a week or two up it to 2 pills 2 times a day and have my reg dr keep eye on my blood pressure but no mention of ekg:/ the ch doctors on the list are both in Tulsa. Which is a couple hours away...

Share this post


Link to post
Share on other sites

If the script says 'Twice a Day' it is the Extended Release type and will not work as well as the original Immediate Release. Immediate Release is taken 3 times a day.

I had to stay on a low dose due to BP issues. It worked when I took the Immediate Release and I took them at 12, 5, 9pm due to my hits being nocturnal. And my max dosage was 240mg.day! But, low BP certainly made me tired!!

Share this post


Link to post
Share on other sites

GreenEyes,

Since you have a healthy heart, I'd highly recommend picking up your own wrist blood pressure monitor (they also monitor heart rate).  CVS and Walgreens has them for around $30 I think.  Blood pressure isn't the only danger with verapamil.  Heart rate drop is just as big of an issue to watch for.  I have a healthy heart and my heart rate is normally 40 to 50 beats per minute.  Even a low dose of veramamil for me could be deadly.  Organs can be damaged if your heart rate drops too low (bradycardia is what it's called).  Again, I really don't want to scare you, just want you to be safe.  

J

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×